New Mexico, 2005Hail and Damaging Winds in New Mexico, June 2, 2005
June 2, 2005 · NWS MAF · 5 events in 3 counties and zones
Severe thunderstorms affected the plains southeastern New Mexico during the late evening of the 2nd. These storms were characterized by bow-shaped radar structures, and produced damaging winds near Hobbs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms affected the plains southeastern New Mexico during the late evening of the 2nd. These storms were characterized by bow-shaped radar structures, and produced damaging winds near Hobbs. In addition, severe winds spread across Lovington as strong pressure gradients developed in the wake of the convection. Damage was limited to trees, power lines, and poles. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 7:42 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 2, 7:42 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT THU JUN 2 2005
.UPDATE...
IMPRESSIVE SYSTEM NOW COMING OUT OF NORTHERN CHIHUAHUA WILL ACT UPON
A MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE CONVECTION TONIGHT ACROSS
THE ENTIRE CWFA. SCATTERED SUPERCELLS SHOULD MORPH INTO A LINEAR MCS
AS COLD POOLS CONSOLIDATE BENEATH RESPECTABLE DEEP LAYER SHEAR.
AM UPDATING GRIDS RAISE POP AND QPF SUBSTANTIALLY. TEXT PRODUCTS OUT
SOON.
&&
.PREV DISCUSSION... /ISSUED 311 PM CDT THU JUN 2 2005/
SHORT TERM...
SURFACE DEW POINTS CONTINUE TO FALL ACROSS PORTIONS OF WEST TEXAS
AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THE MOST NOTABLE DROP IN
DEW POINTS ENDING 19Z HAS BEEN ACROSS THE UPPER TRANS PECOS REGION
AND INTO SOUTHEAST NEW MEXICO. THE DRYLINE IS BECOMING A LITTLE MORE
APPARENT ACROSS THE REGION...WITH SAID FEATURE ROUGHLY ALONG A
KCNM-KINK-KMRF LINE AT 19Z. WATER VAPOR IMAGERY LOOP CONTINUES TO
SHOW A CLOSED LOW TRANSLATING EAST OVER THE NORTHERN BAJA
PENINSULA/GULF OF CALIFORNIA...WITH SUBTROPICAL CIRRUS SHIELD AHEAD
OF THIS FEATURE ENCOMPASSING ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO.
THE 18Z KMAF SOUNDING...WHICH COMPARES RELATIVELY WELL WITH THE
NAM-BUFR FORECAST SOUNDING...DOES SHOW AN INVERSION IN THE 850-800MB
LAYER. THIS INVERSION IS CERTAINLY BREAKABLE WITH A FEW DEGREES OF
HEATING. WE BELIEVE THE MID-LEVEL TEMPERATURES WILL CONTINUE TO WARM
THIS AFTERNOON AND THUS PROVIDE A CAPPING INVERSION TO LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...WITH STRONG AFTERNOON HEATING
ACROSS THE AREA...THE AIRMASS EAST OF THE DRYLINE WILL BE VERY
UNSTABLE...PARTICULARLY ALONG AND EAST OF A PANTHER JUNCTION TO FORT
STOCKTON TO BIG SPRING LINE. THE CURRENT FORECAST HAS THIS COVERED
AND OVERALL...LITTLE CHANGES WERE MADE TO THE EVENING FORECAST.
CONDITIONS STILL APPEAR FAVORABLE AFTER MIDNIGHT FOR A ROUND OF
SEVERE WEATHER AS LARGE SCALE FORCING INCREASES OVER THE AREA IN
ADVANCE OF THE ABOVE MENTIONED CLOSED LOW. SURFACE PRESSURE FALLS
ARE TAKING PLACE ACROSS EASTERN NEW MEXICO AND THIS WILL ALLOW THE
DRYLINE TO QUICKLY RETREAT WESTWARD BEGINNING LATE THIS AFTERNOON
AND EVENING. MID-LEVEL COOLING WILL SERVE TO STEEPEN LAPSE RATES
FURTHER AS SHEAR PROFILES BECOME FAVORABLE FOR A LINEAR COMPLEX OF
STORMS TO MOVE ACROSS THE TRANS PECOS...PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY CONCERNS.
LONG TERM...
THE LAST COUPLE MODEL RUNS HAVE COME CLOSER TOGETHER ON THE TIMING OF
A MID LEVEL SHORTWAVE INTO OUR FORECAST AREA ON FRIDAY. I CURRENTLY
FAVOR THE SLIGHTLY SLOWER NAM SOLUTION. THIS SHORTWAVE...CURRENTLY
CROSSING THE BAY OF CALIFORNIA SHOULD MOVE ACROSS NORTHERN MEXICO...
REACHING FAR WEST TEXAS BY AROUND 12Z EARLY TOMORROW MORNING...
THEN MOVE ACROSS THE COUNTY WARNING AREA BY EARLY AFTERNOON.
AHEAD OF THIS SYSTEM...MID LEVEL COOLING WILL ALLOW FOR THE CAP TO
ERODE...WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND EAST OF THE
DRYLINE...FROM LEA COUNTY TO CENTRAL BREWSTER COUNTY. WITH CAPE
VALUES EXPECTED TO BE IN THE 1500 TO 2500 J/KG RANGE EAST OF THE
DRYLINE OVERNIGHT AND LIFTED INDICES AROUND -4 TO -6...EXPECT THAT
THUNDERSTORMS WILL REACH SEVERE LEVELS OVERNIGHT AND THEN SPREAD
EASTWARD ACROSS THE REMAINDER OF THE CWA FRIDAY MORNING AND FRIDAY
AFTERNOON.
WHILE THE MAIN THREAT STILL APPEARS TO BE LARGE HAIL...0-6 KM SHEAR
AND BRN SHEAR VALUES SUPPORT SUPERCELL DEVELOPMENT...WOULD NOT RULE
OUT THE POSSIBILITY OF ISOLATED TORNADOES OVERNIGHT.
BASED ON CURRENT DEW POINT TRENDS...THE NAM CONTINUES TO OVERDUE
THE LOW LEVEL MOISTURE...WHICH CAUSES PROGGED NAM CAPE VALUES TO
EXCEED 5000 J/KG IN SOME LOCATIONS OVERNIGHT. THE GFS LOOKS TO BE
DOING A MUCH BETTER JOB WITH THIS MOISTURE (SLIGHTLY LOWER
DEWPOINTS)...AND FAVOR ITS MODERATE INSTABILITY SOLUTION.
HOWEVER...THE NAM SOLUTION FOR THE TIMING OF THE SHORTWAVE STILL
LOOKS ON TRACK.
SOUTHWEST FLOW ALOFT THROUGH LATE NEXT WEEK WILL RESULT IN A SERIES
MID LEVEL SHORT WAVES MOVING ACROSS THE AREA. THIS WILL ALLOW A
SURFACE TROUGH AND THE DRYLINE TO REMAIN OVER THE AREA...WITH
MOISTURE OCCASIONALLY BEING PULLED BACK TOWARDS THE MOUNTAINS IN
ADVANCE OF ADVANCING SHORTWAVES. THE CURRENT FORECAST ALREADY
TRENDS THAT DIRECTION.
OVERALL...WILL MAKE MINOR ADJUSTMENTS TO THE CURRENT FORECASTS...
PRIMARILY TO THE DEW POINT AND TEMPERATURE GRIDS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
01/70
Hazardous weather outlook, Jun 2, 7:51 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT THU JUN 2 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040251-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
951 PM CDT THU JUN 2 2005 (851 PM MDT THU JUN 2 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE OVERNIGHT ACROSS ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. LOCALLY HEAVY RAINFALL WILL
CREATE LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND
IN LOW LYING AREAS. NEARLY CONTINUOUS CLOUD-TO-GROUND LIGHTNING
CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EARLY FRIDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO BE
ONGOING ALONG AND EAST OF THE DRYLINE LOCATED FROM LEA COUNTY NEW
MEXICO TO FORT STOCKTON TO EASTERN BREWSTER COUNTY.
WITH MODERATE ATMOSPHERIC INSTABILITY AND ABUNDANT AMOUNTS OF LOW
LEVEL MOISTURE IN PLACE...THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND HIGH
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE
SATURDAY THROUGH NEXT THURSDAY WILL PROVIDE A CHANCE FOR SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 2, 5:47 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 2 2005
TXZ058-074-030130-
DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS
TX-
747 PM CDT THU JUN 2 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND NORTH
CENTRAL JEFF DAVIS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF TOYAH AT 747
PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL TRACK ALONG AND
JUST SOUTH OF INTERSTATE 20 FROM MILE MARKER 5 TO MILE MARKER 45.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN CENTRAL REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 2, 7:48 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU JUN 2 2005
TXZ057-058-074-075-080-030330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-
948 PM CDT THU JUN 2 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY AND
EASTERN REEVES COUNTY...
AS OF 945 PM CDT...A LINE OF STRONG THUNDERSTORMS HAVE CURRENTLY
DEVELOPED OVER RURAL AREAS OF EASTERN CULBERSON COUNTY AND WESTERN
REEVES COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME
SIZE HAIL AND 50 MPH WINDS. IN ADDITION...VERY HEAVY RAINS ARE
POSSIBLE.
MOTORISTS AND RESIDENTS ARE URGED TO STAY ALERT TO THE LATEST
STATEMENTS AND WARNINGS. IF YOU SEE FLOODED ROADWAYS....TURN
AROUND. DON/T DROWN.
02
Special weather statement, Jun 2, 8:27 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU JUN 2 2005
TXZ079>081-030400-
BIG BEND AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1027 PM CDT THU JUN 2 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO AND WESTERN
JEFF DAVIS COUNTIES.
A TORNADO WATCH CONTINUES UNTIL 4 AM CDT.
A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF PERSIMMON GAP
AT 1027 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS ALREADY
CAPABLE OF PRODUCING PEA SIZED HAIL... DEADLY LIGHTNING AND HEAVY
RAIN. FURTHER INTENSIFICATION IS LIKELY.
OTHER SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE MARFA
PLATEAU AND DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND REGION. THE
RISK OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES THROUGH THE
EVENING AND EARLY MORNING IS EXPECTED TO INCREASE. PLEASE STAY APPRISED OF
THIS DEVELOPING WEATHER SITUATION.
05
Special weather statement, Jun 2, 8:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 PM CDT THU JUN 2 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030600-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1050 PM CDT (950 PM MDT) THU JUN 2 2005
...SEVERE WEATHER EPISODE EXPECTED OVERNIGHT...
A SIGNIFICANT EPISODE OF SEVERE THUNDERSTORMS...INCLUDING THE
POSSIBILITY OF VERY LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES...IS EXPECTED TO IMPACT MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY FRIDAY MORNING.
SEVERE THUNDERSTORMS WERE LOCATED OVER THE UPPER TRANS PECOS REGION
AS OF LATE EVENING. THESE STORMS WILL MOVE EAST INTO A VOLITALE
AIRMASS OVER THE TRANS PECOS AND THE PERMIAN BASIN LATER TONIGHT.
CURRENT INDICATIONS SUGGEST A SIGNIFICANT SEVERE WEATHER EVENT WILL
BE POSSIBLE. SEVERE WEATHER MAY BEGIN TO IMPACT THE CENTRAL PERMIAN
BASIN AROUND MIDNIGHT.
RESIDENTS AND MOTORISTS IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO...
INCLUDING THE CENTRAL PERMIAN BASIN...SHOULD REMAIN ALERT TONIGHT
AND MONITOR THE LATEST SEVERE WEATHER INFORMATION. REMEMBER YOUR
SEVERE WEATHER AND TORNADO SAFETY RULES AND BE PREPARED TO TAKE
ACTION SHOULD A WARNING BE ISSUED FOR YOUR AREA.
Event by event
3 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Eddy
- When
- June 2, 9:20 PM MST to 9:30 PM MST
- Where
- Eddy County, 21 mi E of Malaga
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.217, -103.700
The automated fire weather observing station at Paduca (located on the Eddy and Lea County line) recorded 65 MPH wind gusts as a complex of thunderstorms propagated over the southeastern New Mexico plains.
Thunderstorm Wind, Lea
- When
- June 2, 9:20 PM MST to 9:30 PM MST
- Where
- Lea County, 31 mi WNW of Jal
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.283, -103.683
The automated fire weather observing station at Paduca (located on the Eddy and Lea County line) recorded 65 MPH wind gusts as a complex of thunderstorms propagated over the southeastern New Mexico plains.
Thunderstorm Wind, Lea
- When
- June 2, 9:45 PM MST to 10:05 PM MST
- Where
- Lea County, 13 mi W of Hobbs
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -103.350
Damaging thunderstorm winds struck the Hobbs vicinity around 22:00 MST. Law enforcement officials estimated that winds gusted to 60 MPH near the Hobbs Airport at 21:45 MST. The severe thunderstorm winds spread east into the city during the next fifteen minutes, downing large trees and power lines. Downed power lines left the southern half of the city without electricity by 23:00 MST. The thunderstorm winds were followed by large hail.
Hail, Lea
- When
- June 2, 10:05 PM MST
- Where
- Lea County, Hobbs
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.700, -103.133
Quarter size hail was reported in Hobbs following the onset of damaging thunderstorm winds. No damage reported was attributed to the hail.
High Wind, Central Lea County
- When
- June 2, 10:15 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A swath of high winds propagated over portions of Lea County in the wake of the severe convective complex. These winds were likely associated with tight surface pressure gradients behind the storms (possibly a mesoscale high), and not a direct result of the severe thunderstorms. The winds damaged trees and utility poles in Lovington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, June 2 to 5, 2005$701,000 · 2 events
- Flood and Hail in Georgia, June 2, 2005$356,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Colorado, June 2, 2005$25,000 · F0 · 45 events
- Hail in Texas, June 2 to 3, 2005$175,000 · 2 in hail · 4 events
- Damaging Wind in Florida, June 2, 2005$60,000 · 60 kt wind · 1 event
- Tornado and Hail in Kansas, June 2, 2005F1 · 12 events
- Tornado and Hail in Colorado, June 2, 2005F0 · 22 events
- Hail and Damaging Winds in Texas, June 2 to 3, 20051.75 in hail · 15 events
- Damaging Wind in Alabama, June 2, 2005$19,000 · 55 kt wind · 1 event
- Dense Fog in Kansas, June 2, 200510 events
- Damaging Winds in Texas, June 2 to 3, 200560 kt wind · 9 events
- Hail in Colorado, June 2, 20051 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457056, 5457057, 5457053, 5457054, 5457055.